London: The widespread misuse of skin creams and lotions that contain steroids in India is harmful and out of control, warns a Gujarat-based dermatologist, reports IANS. Corticosteroids, also known as steroids, are anti-inflammatory medicines used for a range of conditions. However, these can lead to substantial and permanent damage, especially on thin skin, such as on the face and groin. Side effects include pigmentation and breakdown of the skin, small and widened blood vessels on the skin, as well as bacterial and fungal infections. Misuse can lead to resistance of infections that can make these difficult to diagnose and treat.
“Indian doctors are witnessing a pandemic of adverse effects induced by topical corticosteroids,” consultant dermatologist Shyam Verma said in an article published in the journal The BMJ, formerly the British Medical Journal.
A study of 2,926 dermatology patients in 2013 showed that 433 (14.8 percent) were using topical steroids and 392 (90.5 percent) had harmful effects, Verma pointed out.
(To receive our E-paper on whatsapp daily, please click here. We permit sharing of the paper's PDF on WhatsApp and other social media platforms.)